New York, 2018

Lake-Effect Snow in New York, February 8 to 9, 2018

February 8 to 9, 2018 · NWS BUF · 3 events in 3 counties and zones

Lake effect snow developed under a cold, northwest flow. Initially weak multi-banded lake effect snows developed southeast of the lakes, however, by Thursday afternoon and evening, the lake effect snow organized into a singular band as winds backed to the west and aligned with the long fetch of Lake Ontario.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Lake effect snow developed under a cold, northwest flow. Initially weak multi-banded lake effect snows developed southeast of the lakes, however, by Thursday afternoon and evening, the lake effect snow organized into a singular band as winds backed to the west and aligned with the long fetch of Lake Ontario. The lake effect intensified bringing the heaviest snows to the typical Tug Hill Plateau region through Thursday night. By Friday morning, decreasing winds allowed the band of heavy lake effect snow to retreat toward the Lake Ontario shoreline of northern Oswego and southern Jefferson County. While typical locations in the central Tug Hill picked up significant accumulations, about 15 inches, the highest totals came across the lower elevations of southern Jefferson County near Lorraine and Mannsville where about 21 inches were tallied. Other snowfall reports included: 15 inches at Redfield; 14 inches at Copenhagen; and 10 inches at Hooker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 8, 9:48 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 8, 9:48 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
948 AM EST Thu Feb 8 2018

.SYNOPSIS...
Lake effect snow southeast of Lake Ontario this morning will move
east of Lake Ontario this afternoon through Friday. Otherwise,
temperatures will be below normal with scattered snow showers
outside of the lake effect snow. Another area of snow will develop
along a stalled frontal boundary with more widespread snow expected
for Friday and Friday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
A narrow lake effect band extends across Lake Ontario to the
southeast shore of northern Cayuga and southern Oswego counties
this morning. A shortwave trough will move across the Great
Lakes today and push the lake effect band slowly to the north.
The Winter Weather Advisory was canceled as lake effect snow
showers move northward today. Snow showers will continue to
develop east of Lake Erie this morning.

Cold northwest flow remains in place across the region between
departing low pressure moving into the Canadian maritimes and high
pressure in the Tennessee Valley. This continues to support lake
effect snows southeast of Lake Ontario this morning. As the
surface high continues to slide eastward toward the mid-Atlantic
and the trough axis over the upper Great Lakes approaches, this
will slowly steer the lake effect band into Oswego county later
this morning, and into Jefferson county this afternoon. Just
ahead of the trough axis passage this evening, the increasing
moisture and lift with southwest flow should make a band of lake
effect intensify near the Saint Lawrence Valley and Watertown.
This could bring a burst of heavier snow to the Watertown region
during the the evening commute. As the trough axis passes this
evening, the band of lake effect snow will realize a pure
westerly, long-lake axis fetch combined with EQL levels 8-10kft
under the trough axis. These ingredients combined with ample
synoptic moisture and will result in high snowfall rates over
the central Tug Hill overnight, likely in the 2 to 3 inch per
hour range, if not locally higher. Snowfall amounts are likely
to range from 4 to 8 inches in northern Jefferson and southern
Oswego counties in the most persistent snows, with the highest
amounts of 9 to 18 inches expected across the central Tug Hill.

Otherwise, there will be some light lake enhanced snow showers east
of Lake Erie today, enhanced by the trough passage but these should
be localized in nature with limited accumulation. Temperatures will
remain below normal with highs today in the upper teens to lower
20s. Lows tonight will mainly be in the teens.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
While this should turn out to be a very snowy period across our
forecast area...hourly snowfall rates and corresponding 12 hour
snowfall totals should not be impressive. That being said...some
areas could pick up nearly 10 inches of snow through the 72 hour
period with the snow likely making for some slick travel at times.

As we open this period on Friday morning...high pressure will be
centered along the Mid Atlantic coast. The westerly flow around the
northern periphery of this system will initially keep accumulating
lake snows in place in the vcnty of the Tug Hill plateau...but as we
progress through the day...the high will drift well off the coast
and promote a backing of the winds across all of the region. This
return flow around the high will result in moderately strong warm
advection and crashing cap...and with the steering flow backing to a
near southerly direction...the lake snows will quickly weaken and
push north to the Thousand Islands.

Meanwhile...an inverted trough over the Upper Mid West will extend
across the western counties of New York. This will re-establish a
relatively pronounced baroclinic zone across our forecast area on
Friday. The combination of strengthening isentropic lift through a
deepening moisture field...the onset of low level convergence within
the aforementioned inverted trough...and general lift supplied by
the proximity of a 130kt H25 jet will generate fairly widespread
light snow. Daytime accumulations though should only range from an
inch or two in most areas...to as much as 3 inches across parts of
the Southern Tier. POPs have been raised to categorical for most
areas with a subtle phrasing change from snow showers to just light
snow.

As the inverted trough/pseudo frontal zone drifts southeast Friday
night...several weak waves will ride along the boundary and track
across our forecast area. This will continue to produce light to
occasionally moderate snow across our region...especially during the
first half of the night when some jet dynamics will still be in the
neighborhood. Another 1 to 3 inches of accumulation can be expected
with up to 5 inches possible in the vicinity of the Tug Hill.
Again...while not overly impressive...it will be enough to make for
some slick travel conditions.

The frontal boundary and its corresponding strong low level
convergence will then push to our southeast Saturday morning. While
this will temporarily allow the snow to taper off to scattered snow
showers...another wave will move northeast along the old boundary to
initiate another round of steadier precipitation Saturday afternoon
and night. One difference with this next wave though will be that
the low level thermal profile will warm enough for some of the pcpn
to fall as a mix of light rain or wet snow. This should hold daytime
snow accumulations down to an inch or less...while the ensuing night
should have at least a couple inches of snow.

The strongest wave along the boundary is forecast to develop into an
organized sfc low over the Ohio Valley by daybreak Sunday. This low
is expected to cross our forecast area during the course of the day
Sunday. Such a track would place a large portion of our forecast
area in...or very close to...the warm sector of the cyclone. As a
result...much of the snow would change over to at least a mix...if
not completely over to rain. Will maintain likely pops for Sunday
with pops dropping off to low chc Sunday night as the system exits
across the Canadian maritimes.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
High pressure and much drier air will build across our area for the
Monday-Tuesday time frame. This should result in mainly dry and
uneventful weather for both of these two days...with temperatures
also eventually rebounding into the upper 30s to mid 40s by Tuesday
as warmer air advects into our region out ahead of the next surface
low/cold front developing into the Central Great Lakes/Ontario
Province.

The aforementioned system will then pass through our region Tuesday
night and Wednesday. This will bring the next general chance for
some light rain and snow showers to our region...while somewhat
above average temperatures continue.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Expect a mix of VFR and MVFR conditions today, with lake effect snow
or clouds resulting in localized IFR conditions. Heavy lake effect
snow east of Lake Ontario will likely move into ART late in the
afternoon, lowering visibility to a mile or less. The lake effect
snow will then settle south of the Tug Hill tonight, with no impact
to the TAF sites.

Outlook...

Friday...MVFR/IFR in -SN.
Saturday...VFR-->IFR, as another system moves in.

Sunday...Mainly IFR. Rain or snow likely.
Monday...Rain or snow likely.

&&

.MARINE...
Brisk northwest winds behind the departing low will shift to the
southwest today and diminish tonight. This will result in small
craft headlines for the lakes as outlined below. Southerly winds
return for Friday as high pressure shifts east of the New England
coast.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 1 PM EST Friday for NYZ006>008.
MARINE...Small Craft Advisory until 10 PM EST this evening for LEZ020-
         040-041.
         Small Craft Advisory until 7 AM EST Friday for LOZ043-
         044.
         Small Craft Advisory until 1 AM EST Friday for LOZ042.
         Small Craft Advisory from 1 PM this afternoon to 7 AM EST
         Friday for LOZ045.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH/HSK
SHORT TERM...RSH
LONG TERM...JJR/RSH
AVIATION...CHURCH
MARINE...CHURCH
Hazardous weather outlook, Feb 8, 9:42 AM EST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
942 AM EST Thu Feb 8 2018

NYZ001-002-010>014-019>021-085-091445-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Livingston-Ontario-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
942 AM EST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Accumulating snow is expected Friday through most of the weekend...
during which time there could be enough to snow to warrant winter
weather advisories.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-091445-
Monroe-Wayne-Northern Cayuga-
942 AM EST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Accumulating snow is expected Friday through most of the weekend...
during which time there could be enough to snow to warrant winter
weather advisories.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-091445-
Oswego-Jefferson-Lewis-
942 AM EST Thu Feb 8 2018

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-091445-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
942 AM EST Thu Feb 8 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Oswego

When
February 8, 12:00 PM EST to February 9, 10:30 AM EST
Where
Oswego forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Lake-Effect Snow, Jefferson

When
February 8, 12:00 PM EST to February 9, 10:30 AM EST
Where
Jefferson forecast zone
Property damage
$20,000
Reported by
Social Media
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Lake-Effect Snow, Lewis

When
February 8, 12:00 PM EST to February 9, 10:30 AM EST
Where
Lewis forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742357, 742358, 742359.